Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 1, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 1, 2021, 4:06 PM MDT for Hamilton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 4:06 PM MDT (22:06 UTC)
Expired
Sep 1, 2021, 4:30 PM MDT
In force
24 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
50

County Hamilton County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS83 KDDC 012206
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
406 PM MDT Wed Sep 1 2021
 
KSZ061-012230-
Hamilton KS-
406 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of eastern Hamilton
County through 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Syracuse, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Syracuse around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3781 10163 3785 10182 3817 10185 3810 10154
TIME...MOT...LOC 2206Z 195DEG 21KT 3788 10175 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 1, 3:56 PM MDT, 10 minutes earlier.

Area forecast discussion, Sep 1, 3:56 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
456 PM CDT Wed Sep 1 2021

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 1211 PM CDT Wed Sep 1 2021

Thunderstorm chances pick up a little in extreme southwest Kansas
late tonight/early Thursday morning as an upper level shortwave
trough lifts northeast out of the Desert Southwest into high plains
of eastern Colorado. Steep low/mid level lapse rates and increased
instability will set the stage for likely thunderstorm development
late this afternoon/evening in vicinity of a lee side trough axis as
a series of H5 vort maxima eject out of the Southern Rockies. Storms
are then expected to spread east-northeast, potentially crossing
into extreme southwest Kansas early Thursday morning.

Depending on atmospheric recovery, another round of thunderstorms
will be possible later Thursday afternoon/evening as a subsequent
perturbation associated with a field of slowly intensifying
westerlies kicks east out of the Rockies into the Western High
Plains. Near the surface, surface low pressure is projected to
drop southward into southeast Colorado with an attendant frontal
boundary extending northeast across western Kansas. Meanwhile,
pooling moisture ahead of the trough axis with surface dewpoints
well up into the mid/upper 60s(F) will provide ample instability.
With sufficient vertical shear profiles and increasingly favorable
upper level dynamic support, the best chance for stronger storms
is expected to be generally north-northeast of Highway 50.

Temperatures will be well above normal tonight as prevailing
southerlies continue to reinforce a much warmer air mass across
western Kansas. Look for lows generally down into the upper 60s(F)
to the lower 70s(F). Increased cloud cover earlier in the day with
potential lingering precip about is expected to help bring high
temperatures down a bit Thursday. Should see highs only up into the
mid/upper 80s(F) in west central and central Kansas with the lower/mid
90s(F) still possible closer to the Oklahoma border, particularly in
south central Kansas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1252 PM CDT Wed Sep 1 2021

Thunderstorm chances continue into Friday and Saturday as series of
H5 vort maxima eject out of the Colorado Rockies into the Western High
Plains. However, the focus for storm development is expected to shift
a little farther south as a cold front moving into western Kansas
early Friday is projected to stall out somewhere closer to the Oklahoma
border. Significant retained moisture providing sufficient instability
and an axis of increased forcing/lift associated with the frontal
boundary will provide the focus for additional rounds of thunderstorms
both days, especially as westerlies aloft gradually intensify due to
a secondary upper level shortwave trough moving out of the Northern
Rockies into the Dakotas. A less active pattern is forecast early next
week as medium range models show upper level ridging building in across
the Intermountain West.

More seasonally typical temperatures are likely Friday as the
aforementioned cold front pushes through much of western Kansas
before stalling out near the Oklahoma border, if not farther south
into the panhandles of OK/TX. Depending on cloud cover and possible
precip about, afternoon highs are expected to reach the 80s(F) across
central and much of southwest Kansas with the lower 90s(F) still
possible farther south. Highs mainly in the 80s(F) are expected
Saturday and Sunday as surface high pressure pushes southeast out
of the high plains of Wyoming into the Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 456 PM CDT Wed Sep 1 2021

VFR will continue through this TAF period, although mid level
clouds will be increasing through Thursday in response to an
increase in mid level moisture. Weak convection from west of GCK
to near LBL as of 22z is expected to diminish around sunset this
evening, with little if any aviation impacts at the terminals. 12z
NAM solution was quite wet especially for the western airports
overnight through early Thursday, but 18z NAM has backed way off
on expected coverage. As such, TAFs are largely dry, and carried
only VCSH through Thursday morning for now. S/SE winds gusting
near 30 kts currently, will diminish at sunset, but remain
elevated overnight at 9-13 kts. More south wind gusts near 25 kts
are expected daylight Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  92  67  87 /  20  60  70  40
GCK  70  89  65  86 /  30  60  60  30
EHA  68  91  65  91 /  40  40  40  20
LBL  70  93  67  92 /  30  50  50  30
HYS  71  89  66  83 /  30  70  70  30
P28  72  96  72  92 /  10  30  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Sep 1, 3:43 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
443 AM CDT Wed Sep 1 2021

KSZ030-031-043>046-061>066-074>081-084>090-020945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
443 AM CDT Wed Sep 1 2021 /343 AM MDT Wed Sep 1 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Non severe thunderstorms are possible after midnight with
lighting as a primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Non severe thunderstorms may linger Thursday morning with
lightning as a primary risk. By Thursday afternoon an increasing
risk of severe weather exists into the evening including damaging
wind over much of the area and possibly an isolated tornado near
the I-70 corridor.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Tornado: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 1, 4:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM MDT Wed Sep 1 2021

KSZ061-012230-
Hamilton KS-
406 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of eastern Hamilton
County through 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Syracuse, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Syracuse around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 10163 3785 10182 3817 10185 3810 10154
TIME...MOT...LOC 2206Z 195DEG 21KT 3788 10175

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

FINCH

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.